Educate Yourself About Alcohol
Alcohol is a central nervous system depressant. In alcoholic beverages, ethyl alcohol is the main ingredient. It is fermented from sugar or other carbohydrates found in grapes, other fruits, vegetables, and grains. A single standard drink consists of: one 12 ounce bottle of beer, one 4-5 ounce glass of wine, 1.5 ounces of 80 proof hard liquor. Click here to learn more.
Educate Yourself About Drugs
Aside from the health risks of alcohol, drugs (legal or illegal) carry their own risks. Here are a few realities to consider
- Since everyone’s brain and body chemistry is different and tolerance for drugs is different, you cannot predict the effect that a drug can have on you—especially if it’s the first time you try it, and even if it’s a small amount or dose.
- Using drugs can lead to abuse, addiction, serious health problems, and even death.
- Drugs that are legal—prescription and over-the counter (OTC) medications—can be just as dangerous as illegal drugs.
Mixing Drugs and Alcohol
Mixing drugs and alcohol together is not smart. Caution! Alcohol and other drugs (legal or illegal) do not mix. The combinations can have unpredictable and unwanted consequences. Click here to learn more.
Emergency Actions – Call 911
Warning Signs for Alcohol
Never assume that a person will “Sleep off” alcohol. Even when someone is unconscious or has stopped drinking, alcohol continues to be released into the bloodstream and the blood alcohol level in the body continues to rise resulting in alcohol poisoning.
Won’t Wake Up – If the person seems unresponsive, try nudging them or gently pinching their arm. If someone passes out and will not wake up, it is a warning sign for alcohol poisoning.
Vomiting while passed out – If the person is vomiting while passed out or they are continually vomiting (repeatedly and uncontrollably), it is a warning sign for alcohol poisoning. Put the person on their side and call emergency services.
Slow/Irregular Breathing – If the person is breathing less than 13 times per minute or takes more than 10 seconds between breaths, it is a warning sign for alcohol poisoning.
Pale Skin – If the person’s skin looks paler than usual, their lips are bluish or they have sweaty/cool skin, it is a warning sign for alcohol poisoning.
Extreme Confusion – If the person is unable to communicate, has difficultly focusing or doesn’t seem to know what’s going on around them, it is a warning sign for alcohol poisoning.
Warning Signs for DrugsThe warning signs for drug overdose vary from substance to substance. If a person is having any trouble with the following, call 911.
Consciousness: no response, slurred speech, paranoia, confusion
Breathing: labored, shallow, depressed
Skin temperature: cold, clammy to touch or
Skin color: pale or bluish, flushed
Stimulant Drug Overdose (Examples: Ecstasy, speed, cocaine, amphetamines)
- Hyperactivity, sweating
- Rapid breathing or a feeling that you ‘can’t breathe’
- Difficulty passing urine
- Shaking/Trembling / spasms
- Chest pain, pounding heart
- Raised temperature
- Body chills
- Severe Headache
- Paranoid, delusional, agitated, irritable, anxious or psychotic behavior
Depressant Drug Overdose (Example: Heroin)
- Shallow pulse and breathing
- Blue lips, fingernails / toenails
- Snoring or gurgling
- No response
- Constricted pupils
It is not necessary for someone to have all of these signs or symptoms for them to be overdosing. Only a few could still mean they are in trouble and need emergency help. If you see the signs or think something may be wrong, MAKE THE CALL. Let the medical professionals evaluate a friend or family member. It’s better to be safe…than dead.
Things you CAN do to help while you wait:
- Stay calm and stay with the person
- Keep the person comfortable.
- Gather the person’s information for EMS (age, DOB, medical history, identification)
- If you lay them down, make sure they are lying on their side to prevent choking.
- If the person’s temperature is abnormal, try to maintain a normal body temperature until help arrives (use blankets, wet washcloths, etc.)
- If the person keeps falling asleep, wake them often to make sure they are not unconscious and check their breathing. Do not slap an intoxicated person.
Things that will NOT help alcohol/drug poisoning:
- Do not make them throw up. The person’s gag reflex is impaired and they can choke on their own vomit or accidentally inhale vomit into their lungs.
- Do not force the person to drink coffee, water, or other beverages. Drinking other beverages will not prevent the absorption of alcohol .
- Do not force feed them. Alcohol depresses control of the gag reflex and choking becomes a possibility.
- Do not give the person a cold shower. The shock may cause the person to pass out, and getting the person in and out of a shower increases the chance of them falling down.
- Do not make the person walk, run or exercise. Alcohol has already been absorbed into their system, and forcing them to exercise will not help.
Content adapted from MayoClinic.com/Alcohol Poisoning and Delgado CC Drug and Alcohol Prevention Program.
Self-tests for Alcoholism or Drug Addiction
Are you concern about the role of alcohol or drugs in your life? A simple self-test can help you determine if you or someone you know needs to find out more about alcoholism or drug addiction.
Refer to Emergency and Counseling Information page for counseling and referral information.
If you are in need, Counseling and Psychological Services or Health Services can provide information, confidential referrals and assistance to those persons with problems stemming from use or abuse of drugs or alcohol. Employees are encouraged to utilize the Employees' Assistance Program (EAP) when necessary. Information pertaining to the EAP is available in Human Resources.
College of Marin Counseling and Psychological Services: (415) 485-9432
College of Marin Health Services: (415) 485 9458
College of Marin Human Resources: (415) 485-9340
For additional screening and assessment for Alcohol, Tobacco and other drug problems in Marin, please contact:
Recovery Connection Center (415) 755-2345